Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Northern Indiana

July 22, 2002LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2002, 3:09 PM CDT for LaPorte County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 3:09 PM CDT (20:09 UTC)
Expired
Jul 22, 2002, 4:00 PM CDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 222009
SVRFWA
INC091-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA

* UNTIL 400 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WESTVILLE...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  WESTVILLE
  LA PORTE 
  ROLLING PRAIRIE
  KINGSBURY
 
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4163 8707 4145 8701 4153 8651 4177 8654
          4176 8685

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:49 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 22, 2:49 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST MON JUL 22 2002

SHORT TERM...
BRIEF DISCUSSION DUE TO CURRENT WATCH AND ANOTHER WATCH ABOUT TO BE
ISSUED. BASICALLY...COLD FRONT SWEEPS INTO THE CWFA TONIGHT...AND
EXITS THE SOUTHEAST CORNER AROUND 12Z TUESDAY. PLENTY OF MOISTURE
FOR LOCALLY HEAVY RAIN TONIGHT...AND SLIGHT CHACNE OF SEVERE THIS
EVENING.

OTHER THAN A FEW LINGERING SHOWERS TUESDAY MORNING IN THE
SOUTHEAST...DRY AIR AND HIGH PRESSURE BUILD IN FOR THE REST OF THE
SHORT TERM.

MOS TEMPS IN GOOD AGREEMENT AND WILL BLEND.

EXTENDED DISCUSSION...
12Z AVN RUN INDICATES THU PD WL RMN DRY...PER PREVIOUS PACKAGE
CHANGE.  AVN CONTINUES TO INDICATED A SERIES OF MID LVL DISTURBANCES
CROSSING RGN ON FRI AND SAT...SO LIKE GOING CHC POPS.  MRF AND
ESPECIALLY ECMWF...BUILD 5H RDG OVR LWR GRTLKS AND OH VLY ON SUN...
WITH WRMFNT DISPLACED TO N OF RGN.  THUS...WL OPT FOR DRY FCST AND
BOOST TEMPS.  NEXT FNT WL IMPACT RGN ON MON...SO CHC POPS AGAIN
RETURN TO FCST.

.IWX...NONE.

12/BARJENBRUCH

In the hours before

Special weather statement, Jul 22, 11:27 AM CDT, 3 hours 42 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-222130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 AM EST MON JUL 22 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PLACED ALL
OF NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO IN
A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT.

A WARM...MOIST...UNSTABLE AIR MASS IS IN PLACE OVER THE SOUTHERN
GREAT LAKES REGION.  THIS AIR MASS WILL BECOME EVEN MORE UNSTABLE
TODAY AS TEMPERATURES RISE INTO THE 90S.  A COLD FRONT OVER THE
WESTERN GREAT LAKES WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...AND
SOME OF THE STORMS COULD REACH SEVERE LEVELS.  THE MAIN HAZARD FROM
THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS.

ALSO...THE STORMS WILL BE CAPABLE OF LOCALLY VERY HEAVY RAIN.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR MORE WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:33 PM CDTSevere Thunderstorm WarningIWXCass57 min
Jul 22, 5:53 PM CDTSevere Thunderstorm WarningIWXMiami52 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningIWXWabash44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.